Michigan, 2006

Ice Storm and Sleet in Michigan, December 1, 2006

December 1, 2006 · NWS DTX · 8 events in 8 counties and zones

A period of freezing rain and sleet had a minimal to moderate impact on central and northern sections of Southeast Michigan. Parts of the Tri-Cities area received over an inch of sleet and up to 2 inches of snow, leading to multiple spin-outs.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A period of freezing rain and sleet had a minimal to moderate impact on central and northern sections of Southeast Michigan. Parts of the Tri-Cities area received over an inch of sleet and up to 2 inches of snow, leading to multiple spin-outs. |Farther south, more freezing rain was observed, where ice accumulated up to 1/2 an inch on vegetative and elevated surfaces along the I-69 corridor. Lesser amounts of ice accumulated along the M-59 corridor. Although roads in these areas remained wet and traffic impacts were minimal, numerous tree branches and power lines were downed due to the weight of the ice, leading to sporadic power outages. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 30, 11:10 PM EST, 50 minutes earlier.

Area forecast discussion, Nov 30, 11:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 PM EST THU NOV 30 2006

.AVIATION...

WIDESPREAD IFR/LIFR CONDITIONS TO CONTINUE THROUGH 15Z OVER MOST OF
THE REGION AS LARGE AREA OF PRECIPITATION MOVES INTO THE LOWER GREAT
LAKES. GOOD MID LEVEL FRONTOGENETICAL FORCING PRODUCING BAND OF
MODERATE PRECIPITATION. AXIS OF BAND WILL FOCUS OVER FNT AREA
06-12Z...THEN SHIFT NORTH TO THE SAGINAW VALLEY 12-18Z AS ASSOCIATED
DEEP LOW PRESSURE SYSTEM TRACKS NORTHEAST...TO PASS OVER LAKE ERIE
BY 18Z. PRECIPITATION TYPE WILL BE A CONCERN FROM PTK
NORTHWARD...WITH ALL RAIN TO THE SOUTH. ANTICIPATE PERIODS OF RAIN
AND FREEZING RAIN BETWEEN PTK AND FNT 06-12Z...A BRIEF PERIOD OF
SLEET ALSO POSSIBLE. PRECIPITATION WILL LIKE CHANGE OVER TO ALL RAIN
13-17Z...THEN CHANGE OVER TO ALL SNOW IN THE AFTERNOON...HOWEVER DRY
SLOTTING WILL LIMIT SNOW ACCUMULATIONS DURING THE AFTERNOON...AS 850
MB LOW TRACKS OVER THE REGION. MAY SEE CONDITIONS IMPROVE TO MVFR
DURING THIS TIME FRAME AS WELL. ANTICIPATE PRECIPITATION TO REMAIN
ALL SNOW IN MBS AREA...WITH POTENTIAL FOR SOME MIX WITH SLEET
06-12Z...THEN 850 TEMPS COOL ENOUGH FOR ALL SNOW. ANTICIPATE LOW
LEVEL WIND FIELD TO INCREASE STEADILY THROUGH 15Z...WITH SOME GUSTS
TO 25 KNOTS POSSIBLE.

&&

.PREVIOUS DISCUSSION...ISSUED AT 340 PM EST

SHORT TERM...TONIGHT AND FRIDAY

THE DEVELOPING WINTER STORM WILL BE FRONT AND CENTER IN THE
FORECAST FOR TONIGHT, FRIDAY, AND INTO FRIDAY EVENING. WE WILL BE
ISSUING A WINTER STORM WARNING IN A COUPLE OF SEGMENTS WITH THIS
FORECAST PACKAGE DOWN TO ABOUT A FLINT TO SANDUSKY LINE, AND A
WINTER WEATHER ADVISORY DOWN TO THE M 59 CORRIDOR.

THE OBSERVATION SUITE SUPPORTS THE TREND IN THE 12Z MODEL RUNS OF A
SLIGHTLY FARTHER WEST AND FASTER SOLUTION ON THE SYSTEM DEVELOPING
OVER THE SOUTHERN PLAINS AND MISSISSIPPI VALLEY. THIS WAVE WILL BE
KICKED INTO THE GREAT LAKES BY THE LARGER UPPER WAVE DIGGING INTO
THE CENTRAL PART OF THE COUNTRY. THE WAVE HEADING INTO THE GREAT
LAKES WILL THEN CONTINUE TO INTENSIFY WITH GOOD UPPER JET SUPPORT
AND WITH THE HELP OF THE STRONG BAROCLINIC ZONE ALREADY IN PLACE
ALONG ITS TRACK. AFTER A MOSTLY RAIN EVENT TODAY AND THIS EVENING,
THE TIMING, TYPE, AND AMOUNT OF THE NEXT ROUND OF PRECIP WILL BE THE
MAIN CHALLENGE FOR THIS FORECAST PACKAGE. THIS WILL BE ESPECIALLY
TRUE FOR THE SAGINAW VALLEY AND THUMB REGION FROM OVERNIGHT TONIGHT
THROUGH FRIDAY.

THE GENERAL SCENARIO THAT WE EXPECT TO UNFOLD WILL START OUT WITH
COLDER LOW LEVEL TEMPERATURE IMPACTS ALLOWED BY THE PAUSE IN
PRECIPITATION OVER THE NORTH HALF OF LOWER MICHIGAN. THE LACK OF
PRECIP WILL ALLOW DRY AND COLDER AIR TO FILTER INTO THE REGION BELOW
700 MB FROM THE TRI CITIES AND THUMB DOWN TO FLINT AND PORT HURON.
WET BULB COOLING POTENTIAL THEN SUGGESTS WE LEAN THE FORECAST TOWARD
COLDER PRECIP TYPES AT THE ONSET OF THE NEW MOISTURE WITH THE
APPROACHING LOW PRESSURE SYSTEM OVERNIGHT. STRONG THETA-E
ADVECTION AND ISENTROPIC LIFT WILL DRIVE THE FORCING AT THE ONSET
FOLLOWED BY A TRANSITION TO STRONG FORCING DUE TO THE OCCLUSION
AND TROWAL DYNAMICS. EVAPORATIVE COOLING AND COOLING DUE TO
MELTING WILL INFLUENCE PRECIP TYPE STRONGLY IN THE TRI CITIES,
THUMB, AND DOWN TO FLINT OVERNIGHT AND EARLY FRIDAY MORNING. THIS
WILL EVENTUALLY BE OVERCOME BY THE LOW PRESSURE SYSTEM DRIVING THE
MID LEVEL WARM WEDGE INTO AND OVER SE MICHIGAN FOLLOWED CLOSELY BY
THE DRY SLOT. THE RESULTING MIXED PRECIP AND DRY SLOT WILL CUT
INTO SNOW ACCUMULATION SOMEWHAT BUT THE INTENSITY OF THE MIX
AROUND THE MORNING RUSH HOUR WILL STILL BE WORTHY OF WINTER STORM
HEADLINES THROUGH FRIDAY AS WE TRANSITION BACK TO ALL SNOW DURING
THE AFTERNOON. SNOW ACCUMULATION TOTALS WILL RANGE IN THE
NEIGHBORHOOD OF AROUND 8 INCHES IN THE MIDLAND COUNTY AREA TO JUST
AN INCH OR TWO NEAR THE OHIO BORDER BY THE END OF FRIDAY EVENING.

LONG TERM...

COLD BUT DRY WESTERLY FLOW WILL TAKE OVER ON THE HEELS OF THIS
WINTER SYSTEM LATER FRIDAY NIGHT AND ON SATURDAY. EXPECT THIS PERIOD
TO BE FREE OF PRECIPITATION AS SE MICHIGAN COMES UNDER THE INFLUENCE
OF THE SHORT WAVE RIDGE BETWEEN THE LOW PRESSURE SYSTEMS. THERE COULD
EVEN BE SOME BREAKS OF SUNSHINE DURING SATURDAY AFTERNOON BEFORE
THE NEXT SYSTEM APPROACHES FROM THE NORTHERN PLAINS.

THIS NORTHERN PLAINS SYSTEM WILL HELP THE BROAD MID/UPPER LEVEL
TROUGH PERSIST IN SOME FORM ACROSS EASTERN NORTH AMERICA NEXT
WEEK...WITH PERIODIC SHORTWAVES TRAVERSING THROUGH THE LAKES
REGION.  THE FIRST WAVE STILL LOOKS ON SCHEDULE FOR SUNDAY WITH A
SLIGHTLY STRONGER WAVE FOR MONDAY NIGHT AND TUESDAY.  WILL CONTINUE
WITH THE CHANCES FOR SNOW SATURDAY NIGHT/SUNDAY AND AGAIN TUESDAY.
TEMPS ARE EXPECTED TO REMAIN BELOW AVERAGE THROUGH MUCH OF THE
WEEK.  THE 00Z GFS IS ONE OF THE WARMER SOLUTIONS FOR MID-WEEK,
WHILE 00Z ECMWF AND SEVERAL 00Z GFS ENSEMBLE MEMBERS ARE INDICATING
A HEALTHY REPLENISHMENT OF ARCTIC AIR ACROSS THE NORTHERN TIER
WEDNESDAY INTO THURSDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...WINTER STORM WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062...1 AM FRIDAY TO 7 PM FRIDAY.

     WINTER WEATHER ADVISORY...MIZ063-MIZ068-MIZ069-MIZ070...1 AM
     FRIDAY TO 7 PM FRIDAY.

LAKE HURON...GALE WARNING...ALL OPEN WATERS...NEARSHORE WATERS FROM PORT
             AUSTIN TO PORT HURON INCLUDING SAGINAW...7 AM FRIDAY TO
             4 AM SATURDAY.

     SMALL CRAFT ADVISORY...SAGINAW BAY...7 PM TONIGHT TO 7 AM
     FRIDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
                            HURON UNTIL 7 AM FRIDAY.

LAKE ST CLAIR...GALE WARNING...LCZ460...7 AM FRIDAY TO 4 AM SATURDAY.

MI WATERS OF LAKE ERIE...GALE WARNING...7 AM FRIDAY TO 4 AM SATURDAY.

              SMALL CRAFT ADVISORY...7 PM TONIGHT TO 7 AM FRIDAY.

&&

SHORT TERM...SHULER/BT
LONG TERM....BT/MANN
AVIATION.....GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Nov 30, 5:20 PM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
520 PM EST THU NOV 30 2006

MIZ047>049-053>055-060>062-011100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
520 PM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

WINTER STORM WARNING IN EFFECT AFTER MIDNIGHT FOR A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

PERIODS OF SNOW AND SLEET EXPECTED IN THE SAGINAW VALLEY AND TIP
OF THE THUMB...AND SLEET AND FREEZING RAIN FOR THE GENESEE VALLEY.
PRECIPITATION WILL SPREAD INTO THE AREA LATE TONIGHT AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE SOUTH. SNOWFALL ACCUMULATIONS
OVERNIGHT WILL GENERALLY BE AN INCH OR LESS...WITH THE GREATEST
IMPACT FROM THIS STORM EXPECTED DURING THE DAY ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH IS IN EFFECT FOR FRIDAY. PLEASE REFER TO THE
LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER SPOTTER
REPORTS OF SNOW AND ICE ACCUMULATION ARE ENCOURAGED.

MIZ063-068>070-011100-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
520 PM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORY IN EFFECT AFTER MIDNIGHT FOR A MIXTURE OF
SLEET...FREEZING RAIN AND RAIN. PLEASE REFER TO THE LATEST WINTER
WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

PRECIPITATION WILL SPREAD INTO THE AREA LATE TONIGHT AS A LOW
PRESSURE SYSTEM APPROACHES FROM THE SOUTH. ICE ACCUMULATIONS ARE
EXPECTED TO BE LESS THAN ONE QUARTER INCH OVERNIGHT...WITH THE
GREATEST IMPACT FROM THIS STORM EXPECTED DURING THE DAY ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR FRIDAY. PLEASE REFER
TO THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER SPOTTER
REPORTS OF SLEET AND ICE ACCUMULATION ARE ENCOURAGED.

MIZ075-076-082-083-011100-
WASHTENAW-WAYNE-LENAWEE-MONROE-
520 PM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ423-460-LEZ444-LHZ421-422-441>443-462>464-011100-
DETROIT RIVER-LAKE ST. CLAIR-MICHIGAN WATERS OF LAKE ERIE-
OUTER SAGINAW BAY-INNER SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
520 PM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TONIGHT

WINTER STORM WARNING IN EFFECT AFTER MIDNIGHT FOR A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN...FROM PORT HURON NORTHWARD.
WINTER WEATHER ADVISORY FOR SLEET AND FREEZING RAIN BETWEEN LAKE
ST CLAIR AND PORT HURON. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE /WSWDTX/ FOR MORE DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR SAGINAW BAY...THE
NEARSHORE WATERS OF LAKE MICHIGAN AND FOR THE MICHIGAN WATERS OF
LAKE ERIE. PLEASE SEE MARINE PRODUCTS /NSHDTX/ /GLFSC/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNING CONTINUES FOR A MIXTURE OF SNOW...SLEET AND
FREEZING RAIN...FROM PORT HURON NORTHWARD. WINTER WEATHER
ADVISORY FOR SLEET AND FREEZING RAIN BETWEEN LAKE ST CLAIR AND
PORT HURON. PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE
/WSWDTX/ FOR MORE DETAILS.

A GALE WARNING WILL BE IN EFFECT FOR ALL MARINE AREAS THROUGH
EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LCZ422-011100-
ST. CLAIR RIVER-
520 PM EST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ST CLAIR RIVER.

.DAY ONE...TONIGHT

WINTER WEATHER ADVISORY FOR SLEET AND FREEZING RAIN BETWEEN LAKE
ST CLAIR AND PORT HURON. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE /WSWDTX/ FOR MORE DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE SEE
MARINE PRODUCTS /GLFSC/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORY CONTINUES FOR SLEET AND FREEZING RAIN
BETWEEN LAKE ST CLAIR AND PORT HURON. PLEASE REFER TO THE LATEST
WINTER WEATHER MESSAGE /WSWDTX/ FOR MORE DETAILS.

A GALE WARNING WILL BE IN EFFECT THROUGH EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

GSS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm, 2 sleet, 2 winter weather. Local standard time, as filed.

Ice Storm, Shiawassee

When
December 1, 12:00 AM EST to 8:00 AM EST
Where
Shiawassee forecast zone
Reported by
COOP Observer
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Cooperative observers and trained spotters reported 4/10 of an inch of ice accumulations on vegetative and elevated surfaces.

Ice Storm, Genesee

When
December 1, 12:00 AM EST to 8:00 AM EST
Where
Genesee forecast zone
Reported by
Trained Spotter
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Spotters reported widespread 1/2 inch ice accumulations on vegetative and elevated surfaces across Genesee County.

Ice Storm, Lapeer

When
December 1, 12:00 AM EST to 8:00 AM EST
Where
Lapeer forecast zone
Reported by
Trained Spotter
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Spotters reported widespread 1/2 inch ice accumulations on vegetative and elevated surfaces across the west half of Lapeer County.

Ice Storm, Tuscola

When
December 1, 1:00 AM EST to 9:30 AM EST
Where
Tuscola forecast zone
Reported by
Trained Spotter
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Trained spotters reported 1/4 inch ice accumulations on vegetative and elevated surfaces across the west half of Tuscola County.

Sleet, Saginaw

When
December 1, 1:00 AM EST to 9:30 AM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

One inch of sleet accumulations were reported across Saginaw County. Minor glazing up to 1/10 of an inch on vegetative and elevated surfaces was also reported.

Winter Weather, Livingston

When
December 1, 1:00 AM EST to 7:00 AM EST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

Spotters reported icing up to 2/10 of an inch on vegetative and elevated surfaces.

Winter Weather, Oakland

When
December 1, 1:00 AM EST to 7:00 AM EST
Where
Oakland forecast zone
Reported by
Trained Spotter
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Spotters reported icing up to 2/10 of an inch on vegetative and elevated surfaces.

Sleet, Midland

When
December 1, 2:00 AM EST to 9:30 AM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Up to 1 1/2 inches of sleet accumulations were reported across Midland County. Minor snow accumulations of around an inch or two were also observed...especially in the western third of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Sleet
Sleet accumulating half an inch or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8117, 8118, 8119, 8116, 8121, 8124, 8125, 8120.